Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 709, NWS Jackson, MS

October 13, 2001Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 13, 2001, 2:38 PM CDT for Forrest County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 2:38 PM CDT (19:38 UTC)
Expired
Oct 13, 2001, 3:15 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Forrest County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS54 KJAN 131939
SVRJAN
MSC035-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 315 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS OVER FORREST COUNTY...FROM NEAR     
  HATTIESBURG TO BROOKLYN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE ACROSS THE EASTERN HALF OF FORREST COUNTY 

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3142 8921 3093 8931 3094 8914 3143 8915

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:30 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 13, 2:30 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SAT OCT 13 2001

JUST A LITTLE BUSY TODAY WILL MAKE IT SHORT AND SWEET. CURRENT
BROKEN LINE OF MINI SUPERCELLS IS OVER EASTERN MS. THIS ACTIVITY
WILL CONTINUE ITS EASTWARD PROGRESS AND BE JUST EAST OF THE CWA BY
ISSUANCE TIME. BUT BACK TO THE WEST...LARGE AREAS OF LIGHT RAIN
PERSIST AND WILL MOVE NORTH. THIS IS ALL AHEAD OF A POTENT UPPER LOW
AND A VERY STRONG 25H JET. OVER EAST CENTRAL TX. THE SFC COLD FRONT
IS ALSO BACK IN EAST TX WHICH IS SHOWING UP NICELY ON VIS MIG. ALSO
OF NOTE IS THE LIGHTING BACK OVER THE UPPER LOW.

FOR TONIGHT...WILL KEEP LIKELY POPS FOR THE ON GOING RAIN AND FOR
WHATEVER DEVELOPS WITH THE FRONT AS IT MOVES ACROSS THE AREA. WILL
NOT EXTEND THE FLOOD WATCH...AS ONLY AN ADDITIONAL (.25 TO .75) IS
EXPECTED THROUGH MORNING. WILL MENTION SMALL HAIL POSSIBLE OVER SOME
OF THE NW ZONES...AS THE COLD AIR ALOFT AND STRONG FORCING COULD
DEVELOP TS WITH DIME TO NICKEL HAIL.

FOR SUN...MODELS AGREE ON THE PRECIP BEING JUST EAST OF THE AREA. SO
I WILL NOT INCLUDE ANY POPS...JUST SOME KIND OF CLEARING TREND AS
STRATO CU SHOULD STILL BE AROUND IN THE MORNING. FOR THE REST OF THE
DAY...SFC HIGH BUILDS OVER THE GULF COAST.

THE REST OF THE FORECAST WILL REMAIN DRY AS NW FLOW CONTROLS OUR
WEATHER. THERE WILL BE A S/W MOVING DOWN THE NW FLOW MON NIGHT AND
WILL BRING US ANOTHER REINFORCING SFC HIGH.

.PRELIM NUMBERS...
JAN 61/74/46/76/50 +-0
MEI 63/74/45/76/48 +-0

.JAN...
MS...TORNADO WATCH UNTIL 6 PM EAST MS.
LA...NONE.
AR...NONE.

36

In the hours before

Local storm report, Oct 13, 12:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    BROOKHAVEN                MS   WIND DAMAGE
10/13/01   LINCOLN                        POWERLINES AND TREES
                                          DOWN. SHED BLOWN DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 13, 12:19 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    RICHLAND                  MS   TORNADO
10/13/01   RANKIN                         REPORTED BY RANKIN COUNTY
                                          EMA. 2 HOUSES WITH
                                          DAMAGE. TREES DOWN.
Special weather statement, Oct 13, 12:45 PM CDT, 1 hour 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT SAT OCT 13 2001

...THUNDERSTORMS...
FOR THE REMAINDER OF SATURDAY AFTERNOON AND POSSIBLY UNTIL 8
PM... WIDESPREAD SEVERE THUNDERSTORMS WITH DAMAGING STRAIGHT LINE
WINDS UP TO 70 MPH...ALONG WITH THE POSSIBILITY OF ISOLATED
TORNADOES...WILL OCCUR MAINLY ALONG AND EAST OF INTERSTATE 55.

ANOTHER ROUND OF THUNDERSTORMS...CURRENTLY DEVELOPING IN EAST
TEXAS AND SOUTHWEST LOUISIANA...MAY MAINTAIN THEIR
INTENSITY...AND REACH EASTERN LOUISIANA AND WESTERN MISSISSIPPI
BETWEEN 5 PM AND 9 PM.	THE MAIN SEVERE THREAT WITH THESE STORMS
WILL BE LARGE HAIL.

AT 1230 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
NEAR THE I-55 CORRIDOR...WITH SCATTERED THUNDERSTORMS DEVELOPING
EAST OF I-55 AHEAD OF THE MAIN LINE.  ANY OF THESE STORMS WILL BE
ABLE TO ROTATE...AND A FEW STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES.  REMEMBER...NOT ALL ROTATING STORMS PRODUCE
TORNADOES...BUT CAN FREQUENTLY PRODUCING DAMAGING STRAIGHT-LINE
WINDS.	IN ANY CASE...TAKE ALL WARNINGS SERIOUSLY...AND TAKE
COVER IF EITHER A SEVERE THUNDERSTORM WARNING OR TORNADO WARNING
IS ISSUED.

ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED TODAY AND EARLY TONIGHT.

...FLOODING...
FLOODING IS POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI FOR THE REMAINED OF THIS
AFTERNOON INTO TONIGHT.

WIDESPREAD ONE TO THREE INCHES OF RAIN HAS OCCUR GENERALLY ALONG
AND WEST OF INTERSTATE 55.  THIS HEAVY RAIN WILL SHIFT INTO EAST
MISSISSIPPI THIS AFTERNOON.  ANOTHER ROUND OF MODERATE RAIN WITH
THUNDERSTORMS MIXED IN MAY PRODUCE ANOTHER ONE TO THREE INCHES OF
RAIN THROUGH MIDNIGHT.

THIS WILL PRODUCE FLOODING OF CREEKS...STREAMS...ROADS...AND SOME
RIVERS.  DO NOT DRIVE INTO AREAS WHERE HEAVY RAIN HAS FLOODED
ROADS...ESPECIALLY IF THEY CROSS BRIDGES.

...NON PRECIPITATION...
SOUTH WIND FROM 15 TO 25 MPH CAN BE EXPECTED OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI TODAY.
CAUTION IS ADVISED ON AREA LAKES.

A STRONG COLD FRONT WILL MOVE ACROSS TEXAS THIS MORNING AND WILL
MOVE NEAR THE MISSISSIPPI RIVER DURING THE LATE AFTERNOON. THE
STRONG SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THE FRONT WILL
PRODUCE GUSTY SOUTH WIND DURING THE MORNING AND AFTERNOON.

BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES AND WATERWAYS.
DRIVERS OF CAMPERS...VANS AND OTHER HIGH PROFILE VEHICLES SHOULD
ALSO USE CAUTION WHEN ON THE ROAD TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Oct 13, 1:19 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    PRENTISS                  MS   WIND DAMAGE
10/13/01   JEFFERSON DAVIS                ROOF BLOWN OFF OF A BARN
                                          AND LARGE TREE DOWN NEAR
                                          A FARM HOUSE BY THE CITY
                                          OF PRENTISS. REPORTED BY
                                          HATTIESBURG MHP.

0103 PM    5N ENTERPRISE             MS   WIND DAMAGE
10/13/01   CLARKE                         FOUR TREES DOWN NEAR
                                          COUNTY ROAD 337. REPORTED
                                          BY SO IN CLARKE COUNTY.
Local storm report, Oct 13, 2:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    STRINGER                  MS   60 MPH WIND GUST
10/13/01   JASPER                         REPORTED BY JASPER COUNTY
                                          EMA.

0158 PM    10SW ELLISVILLE           MS   TORNADO
10/13/01   JONES                          PUBLIC REPORT. NEAR
                                          HIGHWAY 59.
Local storm report, Oct 13, 2:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM                              MS   WIND DAMAGE
10/13/01   NESHOBA                        TREES DOWN IN THE WESTERN
                                          PART OF COUNTY. REPORTED
                                          BY S.O. FOR NESHOBA
                                          COUNTY.

0100 PM                              MS   WIND DAMAGE
10/13/01   MARION                         TREES DOWN IN THE KOKOMO
                                          AREA. REPORTED BY THE
                                          S.O. IN MARION COUNTY.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:07 AM CDTSevere Thunderstorm WarningJANWashington53 min
Oct 13, 7:35 AM CDTTornado WarningJANSmith25 min
Oct 13, 7:42 AM CDTSevere Thunderstorm WarningJANWarren33 min
Oct 13, 7:59 AM CDTTornado WarningJANScott31 min
Oct 13, 8:10 AM CDTTornado WarningJANCopiah35 min
Oct 13, 8:32 AM CDTTornado WarningJANRankin43 min
Oct 13, 8:42 AM CDTSevere Thunderstorm WarningJANAdams33 min
Oct 13, 8:57 AM CDTSevere Thunderstorm WarningJANAdams, Jefferson33 min
Oct 13, 9:00 AM CDTTornado WarningJANMadison, Yazoo30 min
Oct 13, 9:10 AM CDTTornado WarningJANAdams, Franklin50 min
Oct 13, 9:21 AM CDTSevere Thunderstorm WarningJANClaiborne, Warren29 min
Oct 13, 9:28 AM CDTSevere Thunderstorm WarningJANMadison, Yazoo52 min
Oct 13, 9:33 AM CDTSevere Thunderstorm WarningJANHinds57 min
Oct 13, 9:34 AM CDTTornado WarningJANJefferson41 min
Oct 13, 9:40 AM CDTSevere Thunderstorm WarningJANSimpson35 min
Oct 13, 9:44 AM CDTTornado WarningJANCopiah, Lincoln46 min
Oct 13, 9:49 AM CDTSevere Thunderstorm WarningJANClaiborne26 min
Oct 13, 10:01 AM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Oct 13, 10:14 AM CDTSevere Thunderstorm WarningJANClay46 min
Oct 13, 10:26 AM CDTTornado WarningJANHinds49 min
Oct 13, 10:30 AM CDTTornado WarningJANCopiah45 min
Oct 13, 10:35 AM CDTSevere Thunderstorm WarningJANForrest55 min
Oct 13, 10:38 AM CDTSevere Thunderstorm WarningJANMarion37 min
Oct 13, 10:51 AM CDTSevere Thunderstorm WarningJANMadison54 min
Oct 13, 10:55 AM CDTSevere Thunderstorm WarningJANNoxubee50 min
Oct 13, 11:06 AM CDTTornado WarningJANRankin24 min
Oct 13, 11:10 AM CDTSevere Thunderstorm WarningJANCopiah, Lincoln50 min
Oct 13, 11:32 AM CDTSevere Thunderstorm WarningJANClarke43 min
Oct 13, 11:41 AM CDTSevere Thunderstorm WarningJANLowndes49 min
Oct 13, 11:49 AM CDTSevere Thunderstorm WarningJANLawrence, Simpson56 min
Oct 13, 11:54 AM CDTSevere Thunderstorm WarningJANRankin51 min
Oct 13, 12:18 PM CDTSevere Thunderstorm WarningJANClarke57 min
Oct 13, 12:31 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion44 min
Oct 13, 12:35 PM CDTSevere Thunderstorm WarningJANLamar25 min
Oct 13, 12:46 PM CDTSevere Thunderstorm WarningJANLeake, Scott, Smith59 min
Oct 13, 12:46 PM CDTSevere Thunderstorm WarningJANSimpson59 min
Oct 13, 12:46 PM CDTTornado WarningJANMarion29 min
Oct 13, 12:50 PM CDTSevere Thunderstorm WarningJANCovington, Jones55 min
Oct 13, 1:08 PM CDTTornado WarningJANCovington, Jefferson Davis, Lamar, Marion47 min
Oct 13, 1:13 PM CDTTornado WarningJANClay32 min
Oct 13, 1:24 PM CDTSevere Thunderstorm WarningJANJasper66 min
Oct 13, 1:36 PM CDTTornado WarningJANForrest39 min
Oct 13, 1:41 PM CDTFlash Flood WarningJANMontgomery2 hr
Oct 13, 1:41 PM CDTSevere Thunderstorm WarningJANChoctaw, Neshoba, Winston64 min
Oct 13, 1:41 PM CDTSevere Thunderstorm WarningJANNewton64 min
Oct 13, 1:44 PM CDTTornado WarningJANJasper31 min
Oct 13, 1:51 PM CDTTornado WarningJANCovington, Jones39 min
Oct 13, 2:04 PM CDTSevere Thunderstorm WarningJANWebster41 min
Oct 13, 2:09 PM CDTTornado WarningJANOktibbeha51 min
Oct 13, 2:12 PM CDTSevere Thunderstorm WarningJANLauderdale48 min
Oct 13, 2:24 PM CDTSevere Thunderstorm WarningJANClarke, Jasper66 min
Oct 13, 2:29 PM CDTSevere Thunderstorm WarningJANClay46 min
Oct 13, 2:31 PM CDTTornado WarningJANJones29 min
Oct 13, 2:34 PM CDTTornado WarningJANClarke, Jasper56 min
Oct 13, 2:36 PM CDTTornado WarningJANKemper24 min
Oct 13, 2:56 PM CDTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee64 min
Oct 13, 2:56 PM CDTSevere Thunderstorm WarningJANLauderdale64 min
Oct 13, 2:56 PM CDTTornado WarningJANJones34 min
Oct 13, 3:03 PM CDTTornado WarningJANLauderdale57 min
Oct 13, 3:16 PM CDTFlash Flood WarningJANClarke, Clay, Forrest, Jasper, Jones, Kemper and 8 more119 min
Oct 13, 3:20 PM CDTSevere Thunderstorm WarningJANClay25 min
Oct 13, 3:26 PM CDTTornado WarningJANLowndes, Noxubee34 min
Oct 13, 3:31 PM CDTSevere Thunderstorm WarningJANClarke44 min
Oct 13, 3:39 PM CDTTornado WarningJANClarke36 min
Oct 13, 6:07 PM CDTFlash Flood WarningJANForrest113 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.